Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 229, NWS Pittsburgh, PA

August 16, 2003Carroll County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 16, 2003, 2:28 PM EDT for Carroll County, Ohio. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2003, 2:28 PM EDT (18:28 UTC)
Expired
Aug 16, 2003, 3:15 PM EDT
In force
47 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Carroll County, OH

The radar

The Pittsburgh radar (KPBZ), 78 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 2:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1750 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1750 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 161828
SVRPBZ
OHC019-161915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
229 PM EDT SAT AUG 16 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN OHIO

* UNTIL 315 PM EDT

* AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES EAST OF LEESVILLE...MOVING SOUTHEAST AT
  20 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  LEESVILLE...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 4056 8112 4042 8098 4042 8112 4043 8112
          4043 8127 4048 8127

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:27 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 16, 1:27 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
127 PM EDT SAT AUG 16 2003

UPDATED FOR SVR WATCH.

PIT   83  65  80  58 /  60  50  10  10
HLG   83  65  81  59 /  60  50  10  10
MGW   84  66  81  60 /  60  60  20   0
ZZV   84  65  81  59 /  60  50  10  10
PHD   83  65  80  58 /  60  50  10  10
FKL   82  62  77  55 /  60  50  10  10
DUJ   82  62  77  55 /  60  50  10  10
LBE   83  65  80  58 /  60  50  10  10
BTP   82  63  78  56 /  60  50  10  10
IDI   82  64  79  57 /  60  50  10  10
ODM   79  62  78  56 /  60  60  30   0

.PBZ...
MD...NONE.
OH...FLOOD WARNING UNTIL 321 PM EDT SATURDAY FOR ZONE OHC121.

PA...SEVERE THUNDERSTORM WATCH FOR TODAY FOR ZONES PAZ007>009...
PAZ013>016...PAZ020>023...PAZ029>030.

SEVERE THUNDERSTORM (WCN) WATCH FOR TODAY FOR ZONES PAC003...
PAC005...PAC007...PAC019...PAC031...PAC053...PAC063...PAC065...
PAC073...PAC085...PAC121...PAC125...PAC129.

WV...NONE.

RWH
Hazardous weather outlook, Aug 16, 6:16 AM EDT, 8 hours 12 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-161015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
616 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. A COLD FRONT WILL PUSH SOUTHEAST INTO THE REGION LATER
TODAY AND TONIGHT. THUNDERSTORMS WILL DEVELOP IN THE WARM AND HUMID
AIR AHEAD OF THE FRONT. SOME OF THESE STORMS MAY CONTAIN DAMAGING
WIND GUSTS AND LARGE HAIL. HEAVY DOWNPOURS ARE ALSO POSSIBLE.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHWESTERN
PENNSYLVANIA THIS MORNING...AND SPREAD SOUTHEAST ACROSS THE
REMAINDER OF WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND GARRETT COUNTY MARYLAND DURING THE AFTERNOON AND
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TODAY AND EARLY TONIGHT.

In the hours before

Special weather statement, Aug 16, 11:24 AM EDT, 3 hours 4 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-172100-

SEVERE WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE PITTSBURGH PA
1124 AM EDT SAT AUG 16 2003

...A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES THIS AFTERNOON
AND EVENING...

THUNDERSTORMS...SOME WITH DAMAGING WIND...LARGE HAIL AND HEAVY
DOWNPOURS...WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO EARLY
TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHWESTERN
PENNSYLVANIA EARLY THIS AFTERNOON...AND SPREAD SOUTHEAST ACROSS THE
REMAINDER OF WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND GARRETT COUNTY MARYLAND DURING THE REMAINDER OF
THE AFTERNOON AND EVENING HOURS.

THESE STORMS ARE PRECEDING A COLD FRONT THAT WILL DROP DOWN ACROSS
THE REGION LATER THIS EVENING PROVIDING A BREAK FROM THE WARM AND
HUMID SPELL WE HAVE BEEN EXPERIENCING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Aug 16, 1:00 PM EDT, 1 hour 28 minutes before
OHZ041-161800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
100 PM EDT SAT AUG 16 2003

...THUNDERSTORMS MOVING ACROSS THE AREA...

AT 1:00 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS MOVING INTO COLUMBIANA COUNTY OHIO.  THESE
STORMS ARE MOVING TO THE SOUTHEAST AT 15 MPH AND WILL CROSS THE
COUNTY BETWEEN 1:00 PM AND 2:00 PM.

BE ALERT FOR BRIEF HEAVY RAINFALL...GUSTY WINDS AND DANGEROUS
LIGHTNING. IF YOU ARE DRIVING...PLEASE BE AWARE THAT THERE ME BE
PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITY IN HEAVY RAIN.

ADDITIONAL THUNDERSTORMS ARE LIKELY THROUGHOUT THE DAY SO STAY TUNED
TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS.

IF YOU EXPERIENCE HAIL OR HIGH WATER...PLEASE CALL THE NATIONAL
WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Aug 16, 1:15 PM EDT, 1 hour 13 minutes before
OHZ040-161815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
115 PM EDT SAT AUG 16 2003

...THUNDERSTORMS MOVING ACROSS THE AREA...

AT 1:15 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS MOVING INTO NORTHERN CARROLL COUNTY IN OHIO.  THESE
STORMS ARE MOVING TO THE SOUTHEAST AT 15 MPH AND WILL CROSS THE
COUNTY BETWEEN 1:15 PM AND 2:15 PM.

BE ALERT FOR BRIEF HEAVY RAINFALL...GUSTY WINDS AND DANGEROUS
LIGHTNING. IF YOU ARE DRIVING...PLEASE BE AWARE THAT THERE ME BE
PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITY IN HEAVY RAIN.

ADDITIONAL THUNDERSTORMS ARE LIKELY THROUGHOUT THE DAY SO STAY TUNED
TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS.

IF YOU EXPERIENCE HAIL OR HIGH WATER...PLEASE CALL THE NATIONAL
WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Aug 16, 1:24 PM EDT, 1 hour 4 minutes before
PAZ007>009-013>016-020>023-029-030-162300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
124 PM EDT SAT AUG 16 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 PM EDT SATURDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FOREST          INDIANA         JEFFERSON
  LAWRENCE        MERCER          VENANGO         WASHINGTON
  WESTMORELAND

<<< CALL TO ACTION >>> SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN
EXCESS OF 55 MPH...DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY
HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS
QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
Special weather statement, Aug 16, 1:59 PM EDT, 29 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ031-032-WVZ001>004-012-021-022-
170000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
159 PM EDT SAT AUG 16 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT SATURDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  FAYETTE         GREENE

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

<<< CALL TO ACTION >>> SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN
EXCESS OF 55 MPH...DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY
HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS
QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
Special weather statement, Aug 16, 2:02 PM EDT, 26 minutes before
OHZ049-050-161900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
202 PM EDT SAT AUG 16 2003

...THUNDERSTORMS MOVING ACROSS THE AREA...

AT 2:00 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS IN CARROLL COUNTY OHIO.  THESE STORMS ARE MOVING TO
THE SOUTHEAST AT 15 MPH AND WILL MOVE THROUGH HARRISON AND JEFFERSON
COUNTIES BETWEEN 2:15 PM AND 3:10 PM.

BE ALERT FOR BRIEF HEAVY RAINFALL...GUSTY WINDS AND DANGEROUS
LIGHTNING. IF YOU ARE DRIVING...PLEASE BE AWARE THAT THERE ME BE
PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITY IN HEAVY RAIN.

ADDITIONAL THUNDERSTORMS ARE LIKELY THROUGHOUT THE DAY SO STAY TUNED
TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS.

IF YOU EXPERIENCE HAIL OR HIGH WATER...PLEASE CALL THE NATIONAL
WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 8:37 PM EDTFlash Flood WarningPBZBelmont3 hr
Aug 15, 8:50 PM EDTFlash Flood WarningPBZMonroe3 hr
Aug 15, 9:25 PM EDTFlash Flood WarningPBZNoble3 hr
Aug 15, 10:10 PM EDTFlash Flood WarningPBZGuernsey3 hr
Aug 15, 10:33 PM EDTFlash Flood WarningPBZJefferson3 hr
Aug 16, 12:18 AM EDTFlash Flood WarningPBZNoble3 hr
Aug 16, 1:07 AM EDTFlash Flood WarningPBZGuernsey3 hr
Aug 16, 1:27 AM EDTFlash Flood WarningPBZJefferson3 hr
Aug 16, 3:25 AM EDTFlash Flood WarningPBZNoble3 hr
Aug 16, 6:35 AM EDTFlash Flood WarningPBZNoble3 hr
Aug 16, 4:19 PM EDTSevere Thunderstorm WarningPBZTuscarawas56 min
Aug 16, 5:32 PM EDTSevere Thunderstorm WarningPBZMuskingum28 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.